Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Atlanta, GA

June 3, 20187 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 3, 2018, 9:15 PM EDT for 7 counties in Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 9:15 PM EDT (01:15 UTC)
Expired
Jun 3, 2018, 9:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, GA, Lamar County, GA, Meriwether County, GA, Monroe County, GA, Pike County, GA, Spalding County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 63 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:18 PM EDTTSTM WND DMGThomaston, GAA TREE WAS REPORTED DOWN ON OLD ALABAMA ROAD.
Jun 3, 9:24 PM EDTTSTM WND DMG2 E Thomaston, GAA TREE WAS REPORTED DOWN ON TRICE ROAD NEAR HIGHWAY 74.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS52 KFFC 040115
SVRFFC
GAC079-171-199-207-231-255-293-040145-
/O.NEW.KFFC.SV.W.0106.180604T0115Z-180604T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
915 PM EDT SUN JUN 3 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  South central Spalding County in west central Georgia...
  East central Meriwether County in west central Georgia...
  Pike County in west central Georgia...
  Southwestern Monroe County in central Georgia...
  Upson County in west central Georgia...
  Northwestern Crawford County in central Georgia...
  Lamar County in west central Georgia...

* Until 945 PM EDT.

* At 913 PM EDT, a severe thunderstorm was located over The Rock, or
  near Barnesville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Griffin, Thomaston, Barnesville, Forsyth, Zebulon, Milner, Molena,
  Yatesville, Williamson, Orchard Hill, Meansville, Culloden, Aldora,
  Gay, Sunset Village, Lincoln Park, The Rock, Atwater, Hilltop and
  Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3325 8436 3320 8417 3303 8393 3277 8402
      3268 8416 3269 8420 3272 8422 3272 8424
      3273 8423 3274 8424 3272 8426 3274 8427
      3276 8430 3276 8433 3278 8435 3278 8436
      3306 8463
TIME...MOT...LOC 0113Z 301DEG 35KT 3297 8421 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM EDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sun Jun 3 2018

.SHORT TERM /Tonight through Monday Night/...
Main focus of the short term continues to be the convection expected
this afternoon and evening. This activity is associated with a
shortwave moving through the region, and at this time is beginning
to move into far north Georgia from Tennessee. Daytime heating has
been enough to punch through two inversions and provide more than
sufficient instability. Still anticipate portions of central Georgia
to see CAPE in excess of 3000-3500 J/Kg. This unstable environment,
combined with the deep moisture profile and shortwave energy will
allow for at least scattered thunderstorm development, if not more
significant in coverage. Hi-Res short-term models have backed off in
both coverage and intensity, so updated forecast package does have
slightly lower PoPs through the early evening hours. Will continue
to monitor and determine whether further adjustments may be needed.

Unlike yesterday with what ended up being a meek wind threat,
modeled DCAPE over the area approaches 2000 J/Kg today, and could
result in severe storms producing strong damaging winds. SPC does
have the state in a Marginal Risk for severe storms, with wind being
the main concern, and hail also possible.

Beyond this evening, the shortwave moves through and puts the state
in dry northwest flow before high pressure centers over the region.
As a result, benign weather is expected - certainly a welcome change
from the soggy, active pattern the region has been in in recent
weeks.  Temperatures will reach into the 80s Monday, and with dew
points settling into the 50s, overnight lows will be cool.

31

.LONG TERM /Tuesday through Sunday/...
No major changes to the current long term forecast. Previous long
term discussion follows...

17

LONG TERM /Monday Night through Saturday/...

Continued good news in the long term as the dry air sinks farther
south into the area through much of the week with consecutive
days of little to no precipitation expected across north/central
GA. While a closed low drops into New England Tuesday through
Wednesday, the energy associated with this system should stay
well north of the region. It should be noted that there is a weak
impulse rounding this trough in the central CONUS that may
provide enough lift to result in a MCS type complex dropping south
into the Gulf Coast states Wednesday. This should have little
impact in GA, possibly providing an increase in clouds across the
southwestern tier. Confidence on this feature is low at this time,
so have kept the area dry. At the surface high pressure remains
in control through Thursday, eventually shifting offshore.

The closed low/trough pivots off the the coast Thursday through
Friday with weak NW flow aloft as ridging in the desert SW tries
to build further east. Impulses will increase within the northern
stream with better deep layer moisture moving into the region to
end out the week. This will mean a better chance of seeing
showers/thunderstorms Friday into Saturday, especially across
north GA. The coverage however still seems limited given most of
the energy remains to our north.

26

&&

.AVIATION...
18Z Update...
VFR conditions through the period. Challenging precip/TS forecast
as organized convection is expected to impact the state today.
Have continued TEMPO for 20-00z for the metro-Atlanta area, and an
hour or so after for KCSG, KAHN and KMCN. Expect gusty winds
within/near convection, otherwise northwest winds at 8-12kt with
gusts to 20kt. Expect winds to come down somewhat overnight before
increasing back to 9-12kt after 15z. Clearing skies after
afternoon/evening storms will remain VFR through the remainder of
the period, with quiet weather in store through Monday.

//ATL Confidence...18Z Update...
Medium on TSRA potential and timing.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  86  61  84 /  20   0   0   5
Atlanta         65  84  64  84 /  20   0   0   5
Blairsville     56  79  54  80 /  30   0   0   5
Cartersville    60  84  59  84 /  20   0   0   5
Columbus        68  88  64  88 /  30   0   0   0
Gainesville     63  84  62  82 /  20   0   0   5
Macon           68  88  62  88 /  30   0   0   5
Rome            61  84  59  84 /  10   0   0   5
Peachtree City  64  86  60  85 /  20   0   0   5
Vidalia         73  89  67  89 /  30   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Jun 3, 2:45 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Sun Jun 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and evening. A
few of these storms could become severe with damaging winds,
frequent lightning and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms over parts of central Georgia
Thursday afternoon, and across the entire region Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 3, 7:51 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
751 PM EDT SUN JUN 3 2018

GAZ090-091-102-103-040030-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
751 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE...
STEWART...WESTERN MARION AND NORTHWESTERN WEBSTER COUNTIES UNTIL 830
PM EDT...

At 751 PM EDT...a strong thunderstorm was near Hatchechubbe, or 9
miles east of Hurtsboro...moving southeast at 30 mph.

  HAZARD...Winds 40 to 50 mph...up to penny sized hail...frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Cusseta, Richland, Fort Benning/lawson Army Air Fld,
Charles, Christopher, Kimbrough, Westville, Jamestown/south Fort
Benning, Brooklyn, Renfroe, Manta, Troutman, Omaha, Sanford, Louvale
and Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8489 3230 8494 3232 8500 3235 8500
      3235 8463 3193 8465 3192 8467
TIME...MOT...LOC 2351Z 304DEG 25KT 3224 8525

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 3, 8:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
808 PM EDT SUN JUN 3 2018

GAZ056-057-068-070-040045-
Lamar GA-Spalding GA-Pike GA-Henry GA-
808 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR...SPALDING...
NORTHEASTERN PIKE AND SOUTHERN HENRY COUNTIES UNTIL 845 PM EDT...

At 807 PM EDT...a strong thunderstorm was over Walker Mill, or near
Griffin...moving southeast at 25 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Griffin, Williamson, Orchard Hill, Sunny Side, East Griffin, Highland
Mills, Towalaga, Experiment, Walker Mill, Vaughn, Rover, Luella and
Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3330 8439 3337 8421 3331 8407 3330 8407
      3330 8410 3329 8409 3328 8409 3312 8427
      3321 8442
TIME...MOT...LOC 0007Z 304DEG 23KT 3326 8418

HAIL...0.25IN
WIND...40MPH
Local storm report, Jun 3, 8:14 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
814 PM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 WSW OLA               33.43N  84.06W
06/03/2018                   HENRY              GA   NWS EMPLOYEE

            TREE REPORTED DOWN NEAR THE INTERSECTION OF HIGHWAY 81
            AND NEW HOPE ROAD.

&&

EVENT NUMBER FFC1800249

LREAVES
Special weather statement, Jun 3, 8:55 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
855 PM EDT SUN JUN 3 2018

GAZ072-073-083-084-040130-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
855 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...
SOUTHWESTERN BALDWIN...SOUTHEASTERN JONES AND NORTHERN TWIGGS
COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT...a strong thunderstorm was over Gray...moving
southeast at 20 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gray, Gordon, Ivey, Postell, James, Bradley, Myricks Mill, Mountain
Springs, Griswoldville, Haddock, Greenberry Crossroads and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3300 8366 3310 8353 3290 8318 3276 8336
TIME...MOT...LOC 0055Z 323DEG 19KT 3299 8353

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 3, 9:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
900 PM EDT SUN JUN 3 2018

GAZ072-081>083-094-095-040130-
Peach GA-Bibb GA-Houston GA-Crawford GA-Jones GA-Twiggs GA-
900 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...BIBB...
NORTHEASTERN HOUSTON...NORTHEASTERN CRAWFORD...SOUTHERN JONES AND
NORTHWESTERN TWIGGS COUNTIES UNTIL 930 PM EDT...

At 859 PM EDT...a strong thunderstorm was over Wesleyan, or 7 miles
northwest of Macon...moving southeast at 20 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Macon, Warner Robins, Centerville, Byron, Payne, Robins Air Force
Base, Payne City, Jack Brown Estates, Bullard, Rutland, Fitzpatrick,
Ripley, Huber, Cross Keys, Dry Branch, Skipperton, Elberta,
Franklinton and Middle Georgia Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3277 8388 3294 8360 3275 8334 3256 8358
TIME...MOT...LOC 0059Z 311DEG 16KT 3289 8375

WIND...40MPH
Local storm report, Jun 3, 9:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
908 PM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     2 NE COLLIER            33.07N  83.98W
06/03/2018                   MONROE             GA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN
            ACROSS MONROE COUNTY.

&&

EVENT NUMBER FFC1800250

LREAVES

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:02 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Stewart43 min
Jun 3, 8:08 PM EDTSpecial Weather StatementFFCSpalding37 min
Jun 3, 8:15 PM EDTSevere Thunderstorm WarningFFCBibb, Butts, Crawford, Lamar, Monroe, Spalding30 min
Jun 3, 8:35 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs25 min
Jun 3, 8:45 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Jones, Lamar, Meriwether, Monroe and 3 more30 min
Jun 3, 8:55 PM EDTSpecial Weather StatementFFCJones35 min
Jun 3, 9:00 PM EDTSpecial Weather StatementFFCBibb30 min
Jun 3, 9:45 PM EDTSpecial Weather StatementFFCCrawford, Taylor, Upson45 min
Jun 3, 9:48 PM EDTSpecial Weather StatementFFCMacon27 min
Jun 3, 10:04 PM EDTSpecial Weather StatementFFCWilcox26 min
Jun 3, 10:17 PM EDTSpecial Weather StatementFFCMacon28 min
Jun 3, 10:31 PM EDTSpecial Weather StatementFFCWilcox44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.